February 24, 2024

A woman looking through a medicine cabinet. Share on Pinterest
From statins and other cholesterol-lowering drugs to ADHD and allergy prescriptions, a large number of commonly used medications can significantly increase your risk of depression. Connect Pattarin/Getty Images
  • Common medications can unknowingly cause depression as a side effect.
  • These include medications for asthma, ADHD and pain control.
  • Feelings of sadness, hopelessness, and self-harm can be signs of depression.

While many medications are needed to help manage chronic conditions, some can cause depression as a side effect without people realizing it.

For example, a JAMA study found that more than a third of adults in the United States take a drug that can cause depression and other mood symptoms as side effects.

Many medications that can cause depression are not prescribed for mental health conditions, and sometimes doctors fail to warn patients about the risk of depressive symptoms. As a result, many patients are unaware that depression could be one of the side effects of their medications, HaVy Ngo-Hamilton, PharmD, a clinical consultant at BuzzRx, told Healthline.

Taking multiple drugs can also initiate drug interactions and cause unexpected side effects.

Unfortunately, there isn’t enough time allotted in an office visit to go over every possible side effect, especially when your provider is also trying to make time for lifestyle coaching, Emily Beckman, APRN, nurse, told Healthline. at Norton Community Medical Associates.

While providers hope patients read about the potential side effects of the drugs they take, Beckman said that’s not always the case.

We also may not see mood changes initially when starting treatment. That can make it difficult to add the drug side effect as a potential differential diagnosis when the patient returns with mood changes months after starting a new medicine, she said.

Telling your doctor about all medications you currently take, including over-the-counter drugs, herbal remedies, and nutritional supplements is important because your risk of drug-induced depression as a side effect increases if you take more than one drug that can cause depression.

In other words, people who take two drugs that can cause depression as a side effect are twice as likely to develop drug-induced depression, Ngo-Hamilton said.

While it’s important to talk to your doctor about which medications might be causing depression, below are some common ones to consider.

Prescribed to prevent asthma attacks and allergies, Singulair has a mandated by the FDA black box warning (its strongest warning) for known increased risks of suicidal ideation and behaviors.

Most of my patients who are new to me are surprised to learn that Singulair can increase the risk of [suicide ideation]Beckmann said. Living in the Ohio Valley means I have a lot of asthma patients, so regularly assessing their mental well-being is important.

Parents of younger children taking Singulair should be attuned to their child’s mood and behavior as they may not be able to recognize symptoms on their own, Ngo-Hamilton noted.

Any changes in mood and behavior should be reported to the operator immediately; for example, unusual agitation, including newly developed aggressive behavior, hallucinations, restlessness, trouble sleeping, or bad or vivid dreams, she said.

Corticosteroids or steroids, such as prednisone, are used to treat inflammation in conditions such as asthma, allergic reactions, skin conditions, and post-organ transplant to prevent rejection.

Corticosteroids mimic the body’s natural stress hormone, cortisol. They can also lower levels of serotonin, a chemical in the brain involved in regulating mood.

In addition to serotonin, Ngo-Hamilton said steroids also affect the brain chemical, GABA (gamma-aminobutyric acid), which helps control anxiety and stress.

The reduction in GABA leads to depression, anxiety, irritation and in some cases even a decrease in pain perception, he said.

Sleep problems are also a common side effect of steroids that can lead to fatigue, anxiety and depression if left untreated, he added.

If you suffer from insomnia from steroids, try taking it in the morning. If insomnia still persists, you should discuss different treatment options with your provider to help with sleep, Ngo-Hamilton said.

However, she stressed never to abruptly stop taking steroids because this can lead to withdrawal, which can also cause irritability, anxiety, disrupted sleep and mood changes.

Stimulants, such as Adderall and Ritalin used to treat ADHD and excessive daytime fatigue caused by narcolepsy, work to increase the levels of serotonin, norepinephrine and dopamine in the body.

In the short term, when the drug wears off (meaning levels of these chemicals in the brain are lower), symptoms such as fatigue, anxiety and sleep disturbances are present, Ngo-Hamilton said.

When higher doses of stimulants are taken, he said the central nervous system is flooded with dopamine. To restore balance, the brain removes dopamine receptors to counteract the overwhelming levels of brain chemicals.

Over time, your brain is no longer able to replicate its normal process of making, transmitting, and absorbing these natural brain chemicals, as the central nervous system expects drugs to play this role, and they do it well. As a result, natural levels of these mood-regulating neurotransmitters are disrupted by the presence of stimulants over an extended period of time, Ngo-Hamilton said.

Imbalanced levels of these brain chemicals affect sleep, appetite, mood and emotions.

Selective serotonin reuptake inhibitors (SSRIs) and serotonin norepinephrine reuptake inhibitors (SNRIs) are two types of antidepressants often prescribed to treat depression.

However, Ngo-Hamilton said many people are unaware that all antidepressants, including SSRIs and SNRIs, carry an FDA black box warning about increased risk of suicidal thoughts and behaviors in young adults under 25. at the start of treatment or at any time there is a change in dose.

This doesn’t mean it’s unsafe to use these antidepressants; however, it’s very important that family and friends are aware of this side effect so they can be careful for their loved ones, she said.

The following drugs can also cause depression as a side effect:

  • Beta blockers: atenolol, metoprolol, carvedilol
  • Benzodiazepines: alprazolam, diazepam, clonazepam
  • Parkinson’s disease medications: Sinemet (carbidopa/levodopa)
  • Hormone-disrupting drugs: hormonal contraceptives
  • Anticonvulsants: lamotrigine, phenytoin
  • Proton pump inhibitors and H2 blockers: pantoprazole (PPI), famotidine (H2 blocker)
  • Statins and other cholesterol-lowering drugs: atorvastatin, simvastatin
  • Anticholinergic drugs: dicyclomine, benztropine, scopolamine

Additionally, Beckman said medications given for pain control, such as hydrocodone, tramadol, and benzodiazepines (Xanax, Valium) have depression listed as a side effect.

Chronic pain has many other alternative treatments besides hydrocodone and tramadol that should be the first line to help manage pain, she said.

While Ngo-Hamilton said there are no clear, objective signs of depression that apply to everyone since symptoms can overlap with mood changes due to life stressors or hormonal fluctuations, she and Beckman noted the following as potential signs of depression:

  • Feelings of sadness, hopelessness, or loss of interest or pleasure in doing things.
  • Changes in sleep, energy levels and mood.
  • Thoughts or attempts to harm yourself.

If suicidal thoughts turn into thoughts of a plan, it is imperative to call 911, explain symptoms and, if the patient knows the new drug is the cause, notify authorities that a new drug is started recently, Beckman said.

When starting a new drug, Ngo-Hamilton suggested keeping a journal to track mood fluctuations, recognize patterns, and identify whether depressive symptoms are associated with the new drug or other external factors. Writing down details about your symptoms, such as what they are, when they started, and what makes them worse, can help your doctor figure out whether a specific medication could be causing depression as a side effect.

Your doctor may then adjust your dose; lowering the dose along with giving your body some time to adjust to the new drug may do the trick. You also have the option to discuss other alternative treatments, he said she.

#Depression #Common #medications #increase #risk

Leave a Reply

Your email address will not be published. Required fields are marked *